In the News
Anticholinergic drug exposure is associated with an increased risk of developing dementia, a new study in JAMA Internal Medicine shows. While association doesn't prove causation, the study does confirm an association already noted in smaller studies. If the relationship indeed is causal, about 10% of dementia diagnoses would be attributable to anticholinergic drug use, according to the study.
Anticholinergic drugs act by blocking the neurotransmitter acetylcholine in the central and peripheral nervous systems. The drug category is large and includes some antihistamines, antidepressants, antiemetics, urinary incontinence drugs, and bronchodilators, among others. These drugs have long been known to cause confusion and short-term memory loss as a side effect.
The study sought to test long-term effects and the drugs' relationship to dementia. A base cohort of more than 3 million patients 55 years and older from 1,500 general practices in England and without a diagnosis of dementia at study entry was followed for as long as 11 years; more than 50% were prescribed at least one anticholinergic drug. During the study period, 58,769 patients were diagnosed with dementia; each was matched with five control patients for a total of 225,574 control patients. Total cumulative use of 56 anticholinergic drugs was calculated from documented prescriptions and compared for the case and control groups.
Dementia risk increased with the cumulative amount of anticholinergic drug exposure. The highest cumulative level of anticholinergic drug use over the study period was associated with a nearly 50% increased risk of dementia. Increased risk was significantly associated with antidepressants, antiparkinson drugs, antipsychotics, bladder antimuscarinics, and antiepileptic drugs.
All of the available data confirm that “middle-aged and older adults should avoid anticholinergics if at all possible,” said Donna Marie Fick, the Elouise Ross Eberly endowed professor and director of the Center of Geriatric Nursing Excellence at the Penn State College of Nursing in University Park, Pennsylvania. “These medications are bad for the brain. They can cause acute delirium, and it's already known that having delirium puts you at high risk for dementia.”
For patients who need anticholinergics, the number and dose should be considered, Fick advised, adding that nurses can help by steering older adults to safer medications. “If you're on three anticholinergics and can't discontinue them all, the goal is to reduce to two or one” or to lower doses in a planned and supervised manner to avoid adverse drug withdrawal events, she told AJN. Guidelines for safely reducing or stopping medications can be found at https://deprescribing.org.—Joan Zolot, PA
Coupland CAC, et al. JAMA Intern Med
2019 Jun 24 [Epub ahead of print].